Iowa, 2007Tornado and Hail in Iowa, October 2, 2007
October 2, 2007 · NWS DVN · 5 events in 4 counties and zones
On October 2, 2007, low pressure in northern Minnesota and a strong cold front moving across eastern Iowa and northeast Missouri, triggered several lines of thunderstorms. A vigorous upper level disturbance spread large-scale ascent into the area, which developed a few severe thunderstorms during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On October 2, 2007, low pressure in northern Minnesota and a strong cold front moving across eastern Iowa and northeast Missouri, triggered several lines of thunderstorms. A vigorous upper level disturbance spread large-scale ascent into the area, which developed a few severe thunderstorms during the late afternoon and early evening hours. Strong wind shear in the low levels, helped to spawn two tornadoes, one in southeast Iowa and the other in extreme northeast Missouri. The storms weakened considerably later in the evening, as they moved into western Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 2, 2:07 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 2, 2:07 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT TUE OCT 2 2007
.SYNOPSIS...
LARGE COMPLEX OF THUNDERSTORMS OCCURRING ALONG ELEVATED THETA E
ADVECTION AND NOSE OF 50 KT JET AT 850 WAS OVERSPREADING EASTERN IA
THIS AFTERNOON. STRONG UPPER LEVEL SHORTWAVE WAS EVIDENT ON WV
IMAGERY MOVING ACROSS MO RIVER AT MID AFTERNOON WITH 65-70 KT H5 JET
ON PROFILERS IN KS AND SE NEB. AT SURFACE...THE COLD FRONT AT 19Z
STRETCHED FROM A LOW IN N CENTRAL MN...SOUTH ALONG FAR WESTERN IA
BORDER...INTO S CENTRAL KS. THE VIGOROUS UPPER LEVEL SHORTWAVE WILL
PUSH THE FRONT THROUGH THE CWA EARLY TONIGHT WITH WIDESPREAD
PREFRONTAL RAIN AND THUNDERSTORMS...FOLLOWED BY CLEARING AND COLD
ADVECTION NW WINDS OVERNIGHT. ACTIVE ZONAL FLOW CONTINUES
BEYOND...WITH CONTINUED ABOVE NORMAL TEMPERATURES AND MORE CHANCES
FOR THUNDERSTORMS TOWARD THE WEEKEND.
&&
.SHORT TERM...TONIGHT...
WIDESPREAD AND INITIALLY ELEVATED THUNDERSTORMS OCCURRING WELL AHEAD
OF THE SURFACE BOUNDARY WERE NOT HANDLED WELL BY 12Z MODEL SUITE.
ASSOCIATED CLOUD COVER AND LACK OF HEATING HAS LIMITED SEVERE
POTENTIAL TO FAR SE IA...NE MO AND W CENTRAL IL WHERE DEWPOINTS WERE
PUSHING 70 AND STRONGEST SHEAR ASSOCIATED WITH MID LEVEL JET WAS
APPROACHING FROM THE WEST. ANOTHER COMPLICATION WILL BE RAPIDLY
DEVELOPING SURFACE CONVECTION ALONG THE FRONT IN SW IA. BOTTOM LINE
IS CATEGORICAL POPS FOR LATE AFTERNOON INTO EVENING WITH LOW THREAT
IN SOUTH FOR DAMAGING WINDS EARLY THIS EVENING. WALKED POPS OUT A
BIT FASTER THAN PREVIOUS FORECAST AS FORCING AND FRONT SHIFT EAST OF
AREA AFTER MIDNIGHT. LITTLE CHANGE TO TEMPERATURES...KEEPING MINS IN
UPPER 40S NW TO MID 50S SE. ..SHEETS..
.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY...
NEXT BARRAGE OF ENERGY WITH 150+KT H3 JET CORE IN GULF OF AK TAKING
AIM ON PACIFIC NORTHWEST. MOST MEDIUM RANGE GUIDANCE SUPPORTS ENERGY
FORMING CLOSED LOW AS IT REACHES THE PLAINS LATE IN THE WEEKEND WITH
GFS AND ECMWF TRENDING SLOWER... WHICH SEEMS REASONABLE GIVEN THE
PERSISTENT UPPER LEVEL RIDGE OVER THE EASTERN CONUS SET TO UNDERGO
RE-AMPLIFICATION OVER THE WEEKEND AHEAD OF THE LOW AS IT PUSHES EAST.
ONLY BIG CHANGE MADE TO FCST WAS TO WARM TEMPS BY COUPLE CATS OVER
THE WEEKEND BASED ON SLOWING TREND. OTHERWISE...MUCH OF THE PERIOD
WILL FEATURE AT/ABOVE NORMAL TEMPS WITH PCPN CHCS SLIM UNTIL LATE IN
THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER LOW APPROACHES.
..MCCLURE..
&&
.AVIATION...
LARGE AREA OF THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO
OVERSPREAD EASTERN IOWA LATE THIS AFTERNOON. MVFR CIGS AND CIGS AND
VISIBILITIES WILL CONTINUE TO AFFECT CID INTO EARLY EVENING...WITH
BRIEF IFR CONDITIONS. THIS WILL REACH DBQ BY MID AFTERNOON AND THEN
MLI AND BRL BY 5 PM. THERE IS A POTENTIAL FOR SOME STRONG STORMS
WITH SURFACE WIND GUSTS UP TO 40KTS AND ISOLATED SEVERE STORMS WITH
SMALL HAIL AND DAMAGING WIND GUSTS OVER 50KTS. OUTSIDE OF
STORMS...SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH RANGE.
A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS EVENING SWEEPING
THUNDERSTORMS OUT OF THE AREA AND VEERING WINDS TO THE NORTHWEST.
WINDS WILL BE BRISK FOR A PERIOD AFTER FROPA...WITH GUSTS UP TO 25
MPH OVERNIGHT FROM THE NW. THE FRONT WILL ALSO IMPROVE CIGS TO VFR
CRITERIA. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/MCCLURE
Hazardous weather outlook, Oct 2, 1:09 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT TUE OCT 2 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
209 PM CDT TUE OCT 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
AFTERNOON INTO EARLY EVENING. THIS SLIGHT RISK IS FOR AREAS SOUTH
OF A LINE FROM SIGOURNEY...TO CONESVILLE...TO MONMOUTH ILLINOIS. THE
PRIMARY RISK IS FOR DAMAGING WINDS IN EXCESS OF 60 MPH WITH STORMS
THAT MAY DEVELOP OR MOVE INTO THE AREA BETWEEN THE HOURS OF 4 PM
AND 8 PM.
OTHERWISE...WIDESPREAD NON-SEVERE THUNDERSTORMS WILL CONTINUE TO
OVERSPREAD EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST
ILLINOIS THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT PUSHES
THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND HEAVY
DOWNPOURS WITH UP TO THREE QUARTERS OF AN INCH OF RAIN IN LESS
THAN A HALF HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
SHEETS
In the hours before
Local storm report, Oct 2, 1:31 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT TUE OCT 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL CEDAR RAPIDS 41.97N 91.67W
10/02/2007 M0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZE HAIL AND 30-40 MPH WIND REPORTED ON THE SW SIDE
OF CEDAR RAPIDS.
&&
JH2Local storm report, Oct 2, 1:46 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT TUE OCT 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
10/02/2007 M1.00 INCH LINN IA TRAINED SPOTTER
ONE INCH OF RAIN IN 45 MINUTES ON THE SOUTHWEST SIDE OF
CEDAR RAPIDS.
&&
JH2Special weather statement, Oct 2, 2:17 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT TUE OCT 2 2007
IAZ042-053-054-065-066-ILZ001-022230-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-JO DAVIESS-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...GALENA
317 PM CDT TUE OCT 2 2007
...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING ACROSS EASTERN IOWA...
AT 310 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
FROM NEAR DUBUQUE...THROUGH ANAMOSA...TO TIPTON. THE LINE OF STORMS
WAS MOVING EAST NORTHEAST AROUND 25 MPH. THE THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL WITH ONE HALF TO THREE QUARTERS OF AN INCH
IN LESS THAN 30 MINUTES...WHICH MAY RESULT IN MINOR URBAN AND SMALL
STREAM FLOODING. WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL WILL
ALSO BE POSSIBLE.
Local storm report, Oct 2, 4:05 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT TUE OCT 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 W MEMPHIS 40.46N 92.19W
10/02/2007 SCOTLAND MO LAW ENFORCEMENT
TORNADO TOUCHDOWN CONFIRMED BY LAW ENFORCEMENT. BUILDINGS
DAMAGED, POWER LINES DOWN. TIME ESTIMATED.
&&
JH2Special weather statement, Oct 2, 5:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE OCT 2 2007
IAZ040>042-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010-
030100-
BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-DELAWARE IA-DES MOINES IA-
DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTLAND MO-VAN BUREN IA-
WASHINGTON IA-
615 PM CDT TUE OCT 2 2007
...THUNDERSTORMS...SOME STRONG CAPABLE OF BRIEF FUNNEL CLOUDS OR A
TORNADO EXPECTED THROUGH 8 PM...
A BROKEN LINE OF THUNDERSTORMS AND SHOWERS AHEAD OF AN ADVANCING COLD
FRONT WILL MOVE ACROSS BETWEEN 630 AND 8 PM. THE STRONGEST STORMS WILL
PRODUCE GUSTY WINDS OF 20 TO 40 MPH...AND POSSIBLY SOME PEA SIZED HAIL.
ATMOPSHERIC CONDITIONS AHEAD OF THESE STORMS MAY ALLOW FOR ISOLATED
FUNNEL CLOUDS OR EVEN A TORNADO. SPOTTERS AND LOCAL OFFICIAL SHOULD
MONITOR CONDITIONS FOR ANY CHANGES OR WEATHER AND REPORT ANY SIFNIFICANT
WEATHER TO THE NOAA NWS OFFICE IN THE QUAD CITIES.
NICHOLS
Special weather statement, Oct 2, 5:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT TUE OCT 2 2007
IAZ040>042-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010-
030100-
BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-DELAWARE IA-DES MOINES IA-
DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTLAND MO-VAN BUREN IA-
WASHINGTON IA-
625 PM CDT TUE OCT 2 2007
...THUNDERSTORMS...SOME STRONG CAPABLE OF BRIEF FUNNEL CLOUDS OR A
TORNADO EXPECTED THROUGH 8 PM...
A BROKEN LINE OF THUNDERSTORMS AND SHOWERS AHEAD OF AN ADVANCING COLD
FRONT WILL MOVE ACROSS BETWEEN 630 AND 8 PM. THE STRONGEST STORMS WILL
PRODUCE GUSTY WINDS OF 20 TO 40 MPH...AND POSSIBLY SOME PEA SIZED HAIL.
ATMOSPHERIC CONDITIONS AHEAD OF THESE STORMS MAY ALLOW FOR ISOLATED
FUNNEL CLOUDS OR EVEN A TORNADO. SPOTTERS AND LOCAL OFFICIALS SHOULD
MONITOR CONDITIONS FOR ANY CHANGES OF WEATHER AND REPORT ANY SIGNIFICANT
WEATHER TO THE NOAA NWS OFFICE IN THE QUAD CITIES.
NICHOLS
Event by event
3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Keokuk
- When
- October 2, 5:35 PM CST to 5:37 PM CST
- Where
- Keokuk County, 1.8 mi NE of Delta to 2.8 mi NE of Delta
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.348, -92.305
This EF1 tornado, with an estimated wind speed of 100 mph, touched down at 635 pm CDT 1.8 miles northeast of Delta, near Highway 92. The tornado moved northeast at 45 mph for a distance of 1 mile, and had a maximum width of 100 yards. A cattle barn and machine shed were destroyed. One house sustained moderate structural damage, while another house received minor damage. A 3-ton horse trailer was lofted and then rolled 200 feet. Numerous trees were snapped off, and there was damage to corn and soybean crops. No injuries or fatalities were reported.
Hail, Johnson
- When
- October 2, 6:20 PM CST
- Where
- Johnson County, 0.86 mi NE of Solon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.809, -91.488
The public reported nickel size hail in Solon. Report relayed by KCRG-TV in Cedar Rapids.
Thunderstorm Wind, Johnson
- When
- October 2, 6:20 PM CST
- Where
- Johnson County, 0.86 mi NE of Solon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.809, -91.488
The public reported tree limbs of unknown diameter blown down in Solon. Report relayed by KCRG-TV in Cedar Rapids.
Thunderstorm Wind, Linn
- When
- October 2, 6:30 PM CST
- Where
- Linn County, 0.51 mi W of Springville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.070, -91.460
Public reported a 1 foot diameter pine tree snapped off and fell onto a house in Springville. Other large trees were uprooted and damage to crops occurred nearby.
Thunderstorm Wind, Cedar
- When
- October 2, 7:00 PM CST
- Where
- Cedar County, Buchanan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.250
Trained spotter reported a shed blown down 6 W Tipton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, October 2, 20072 injured · $310,000 · EF2 · 10 events
- Tornadoes and Damaging Winds in Iowa, October 2, 2007$207,000 · EF1 · 6 events
- Tornado and Damaging Wind in Missouri, October 2, 2007$21,000 · EF1 · 2 events
- Dense Fog in Missouri, October 2, 20076 events
- Marine Thunderstorm Winds in Lake Michigan, October 2, 200750 kt wind · 5 events
- Tornado and Damaging Winds in Illinois, October 2, 2007EF0 · 3 events
- Tornado and Flash Flood in Missouri, October 2, 2007$10,000 · EF0 · 3 events
- Damaging Winds in Iowa, October 2, 2007$3,000 · 52 kt wind · 2 events
- High Wind in Montana, October 2, 200752 kt wind · 2 events
- Flooding in Puerto Rico, October 2, 20072 events
- Heavy Rain in Florida, October 2, 20072 events
- Drought in West Virginia, October 2 to 30, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53552, 53551, 53557, 53558, 53559.